Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX

April 18, 2000Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2000, 4:42 PM CDT for Pecos County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 18, 2000, 4:42 PM CDT (21:42 UTC)
Expired
Apr 18, 2000, 5:15 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:00 PM CDTHail 1Bakersfield, TXStorm moving slowly through northeastern Pecos County turned to southeast passing over FM 11 where this event occurred.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 182144
SVRMAF
TXC371-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT TUE APR 18 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PECOS COUNTY IN TEXAS

* UNTIL 515 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR GIRVIN...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  GIRVIN.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE THUNDERSTORMS ARE
OCCURRING OR IMMINENT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN
EXCESS OF 57 MPH...HAILSTONES THE SIZE OF DIMES OR LARGER...OR BOTH.

LAT...LON 3107 10257 3094 10242 3100 10219 3107 10239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT TUE APR 18 2000

THE UPPER TROUGH CURRENTLY OVER THE GREAT BASIN WILL MOVE INTO THE
CENTRAL PLAINS TOMORROW.  THIS TROUGH IS BECOMING NEGATIVELY TILTED
AS A STRONG 90-100KT JET ROTATES AROUND THE BASE OF THIS TROUGH
ACROSS NEW MEXICO AND WEST TEXAS OVERNIGHT.  SURFACE DRYLINE HAS
PUSHED EAST THIS AFTERNOON TO ALONG A SANDERSON-BIG SPRING-SNYDER
LINE.  AS THE STRONGER UPPER WINDS APPROACH THE AREA...MARKED SURFACE
PRESSURE FALLS HAVE BEEN NOTED THIS AFTERNOON ACROSS EASTERN
COLORADO AND NEW MEXICO.  THUS WILL MAINTAIN HIGH WIND WARNING
CURRENTLY IN EFFECT FOR THE GUADALUPE PASS THROUGH AT LEAST THIS
EVENING.

CAP DUE TO WARM MID LEVEL TEMPS REMAINS STRONG.  BUT WITH CURRENTLY
WEAK MOISTURE CONVERGENCE PERHAPS STRENGTHENING THIS EVENING...ANY
STORMS THAT DO DEVELOP...EAST OF MAF...MAY BECOME SEVERE DUE TO
LAPSE RATES OF 8C/KM ALOFT...LIS OF -5 TO -7...AND CAPES TO 3000 J/KG
PER LATEST SATELLITE DERIVED PRODUCTS.

DRYLINE TO RETREAT WESTWARD OVERNIGHT TO ALONG THE TX/NM BORDER
BEFORE SURGING EAST INTO CENTRAL TEXAS BY WEDNESDAY AFTERNOON.
ANOTHER BREEZY TO WINDY DAY TOMORROW AS REAR PORTION OF UPPER JET
PASSES ACROSS WEST TEXAS...WINDS DIMINISHING LATE IN THE DAY WITH THE
PASSAGE OF THE DRY PACIFIC FRONT.

NEXT UPPER LOW TO MOVE THROUGH NEW MEXICO SATURDAY OR SUNDAY.  MORE
LIKELY ANOTHER WIND EVENT THAN A CHANCE OF POPS FOR WEST TEXAS BASED
ON CURRENT TRACK.

MAF  60/87/53/84    1000
LSA  55/83/51/81    -000
E41  60/86/55/82    2-00
6R6  65/91/54/86    1000
MRF  45/79/40/81    0000
CNM  56/85/51/85    0000

.MAF...
TX...HIGH WIND WARNING GOUADALUPE MNTS TONIGHT...TXZ258.
NM...HIGH WIND WARNING GUADALUPE MNTS TONIGHT...NMZ027.

RRF/01

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.